Police asked to probe St Albans man’s hospital overdose
A ST ALBANS mother-of-five has complained to the police after her severely brain damaged husband allegedly received 10 times the recommended amount of a narcotic painkiller in hospital.
Chammelle Courtney, 38, of Alban Avenue, said she was upset that while the Royal Free Hospital in Hampstead had launched an internal investigation and was understood to have suspended two nurses following the incident, it had refused to give her husband, Mark, a brain scan to check for additional damage.
She has also criticised the hospital for taking too long to stabilise him after he struggled to breathe, went rigid and his pupils were like pinpricks – apparently possible signs of an overdose – minutes after receiving the medication.
In 2007, Mark, 37, was left severely brain damaged after an asthma attack and now lives at a nursing home in Borehamwood. Earlier this month he was taken as an emergency referral to the Royal Free, where his consultants are based, with breathing problems.
After being stabilised, nurses brought in pots of medication, two of which Chammelle questioned for appearing to hold “rather a lot”. But the nurse told her the charts had been checked and the dosage was correct.
You may also want to watch:
Mark is normally given 50mg of Oxycodone, a narcotic painkiller used to control moderate to severe pain. But Chammelle claims that he received 500mg, 10 times that amount, on that occasion.
- 1 Where in Hertfordshire are the most incidents of weapon possession?
- 2 Fashionistas flock to Cathedral catwalk extravaganza
- 3 Girls 'followed' by men in red Range Rover at 2am in city centre
- 4 Light at the end of the gulley for long-running flooding
- 5 St Albans named among UK's most family-friendly cities
- 6 Needle spiking incident alleged at St Albans nightclub
- 7 St Albans named among UK's coldest cities
- 8 Market trader says goodbye to beard after 15 years
- 9 Property Spotlight: A characterful Victorian home in Wheathampstead
- 10 Who can get a Covid booster jab and how can I book one?
She said: “About 20 minutes later he went a funny colour, stiff as a board and wasn’t taking any breaths. I was shouting at him to breathe. Two nurses came in and didn’t do anything, just watched him and I said, ‘you have given him an overdose’.
“Two more nurses came in. His oxygen saturation level dropped to 70 per cent, and they still did nothing. I looked at his eyes and knew it was an overdose. His eyes were like pinpricks. I said, ‘you had better get a doctor’. After a long time, someone bleeped a doctor.”
An antidote was given to Mark, a treatment that had to be repeated as he quickly relapsed and again struggled to breathe, and he was eventually stabilised.
Chammelle added: “A respiratory consultant came to me and said he had been given an overdose.”
Mark has since returned to the care home. Chammelle said: “Since the incident, he is recovering, and he’s been fine, but the amount of brain damage he has sustained is hard to tell. I have requested a brain scan, but they said ‘no’.”
She has laid formal complaints with both the police and the hospital.
A spokeswoman for the Royal Free said: “We can confirm that the incident was reported and an investigation was launched under our serious incident policy.
“Once the investigation has been concluded, we will share the findings with Mark Courtney’s family. We are pleased that Mr Courtney was safely discharged the following day.”
The spokeswoman would not comment on the alleged suspension of two nurses.